Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 64, NWS Elko, NV

August 19, 2014Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 19, 2014, 2:24 PM PDT for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 2:24 PM PDT (21:24 UTC)
Expired
Aug 19, 2014, 3:00 PM PDT
In force
36 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 106 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS55 KLKN 192124
SVRLKN
NVC007-192200-
/O.NEW.KLKN.SV.W.0064.140819T2124Z-140819T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
224 PM PDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 300 PM PDT

* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL ELKO COUNTY...OR 18 MILES NORTHWEST OF RYNDON...AND MOVING 
  SOUTHEAST AT 15 MPH. THIS STORM IS CROSSING WEST TO EAST OVER      
  MOUNTAIN CITY HIGHWAY NEAR THE INTERSECTION WITH STATE ROUTE 226. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4120 11550 4100 11572 4118 11588 4127 11579
TIME...MOT...LOC 2123Z 310DEG 11KT 4119 11576

$$


JR
2 follow-up statements
023 
WWUS55 KLKN 192146
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT TUE AUG 19 2014

NVC007-192200-
/O.CON.KLKN.SV.W.0064.000000T0000Z-140819T2200Z/
ELKO NV-
246 PM PDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL ELKO COUNTY...OR 15 MILES NORTH OF 
RYNDON...MOVING SOUTHEAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4116 11579 4122 11573 4120 11550 4100 11572
TIME...MOT...LOC 2145Z 310DEG 11KT 4115 11569

$$

JR
950 
WWUS55 KLKN 192158
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
258 PM PDT TUE AUG 19 2014

NVC007-192205-
/O.EXP.KLKN.SV.W.0064.000000T0000Z-140819T2200Z/
ELKO NV-
258 PM PDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 300 PM PDT...

THE STORM THAT CROSSED MOUNTAIN CITY HIGHWAY NEAR THE JUNCTION OF 
STATE ROUTE 226 NORTH OF ELKO HAS WEAKENED AS IT MOVED SOUTHEAST 
TOWARD RYNDON. AS SUCH THIS WARNING WILL BE ALLOWED TO EXPIRE AT 300 
PM PDT. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4116 11579 4122 11573 4120 11550 4100 11572
TIME...MOT...LOC 2155Z 310DEG 11KT 4113 11566

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:02 AM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 19, 9:02 AM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
902 AM PDT TUE AUG 19 2014

.SYNOPSIS...AN UPPER LEVEL LOW WILL CONTINUE TO BRING MOISTURE
NORTHWARD INTO NEVADA TODAY. THIS RESULTS IN SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY...ESPECIALLY IN EASTERN NEVADA.
NORTHWESTERLY FLOW WILL RESULT IN COOLER THAN NORMAL CONDITIONS
OVER THE WEEKEND.

&&

.UPDATE...HAVE BUMPED POPS IN EXTREME SOUTHEAST PART OF WHITE PINE
COUNTY FOR THIS MORNING. HEAVY RAIN HAD BEEN FALLING THIS MORNING
IN THIS AREA RESULTING FROM THE LEFT FRONT QUADRANT PORTION OF THE
JET. HAVE FLOOD ADVISORY OUT THIS MORNING FOR EASTERN WHITE PINE
COUNTY. BUMP POPS SLIGHTLY OVER NORTHERN NV THIS AFTERNOON AS THE
AIRMASS BECOMES QUITE UNSTABLE WITH INCREASING MOISTURE.

&&

.PREV DISCUSSION... /ISSUED AT 420 AM /

SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL LOW CURRENTLY
LOCATED NEAR SAN FRANCISCO WITH A BROAD SOUTHERLY FETCH OVER THE
AREA BRINGING MOISTURE NORTH. SHORTWAVE NEAR ELY HAS KEPT
THUNDERSTORMS GOING MUCH OF THE NIGHT AND THERE APPEARS TO HAVE
BEEN SOME FLASH FLOODING AROUND GREAT BASIN NATIONAL PARK WHERE
LEHMAN CREEK HAS RISEN RAPIDLY AND OVER AN INCH OF RAIN HAS BEEN
REPORTED IN SEVERAL AUTOMATED GAUGES. A FLASH FLOOD WARNING IS IN
EFFECT FOR THIS AREA...AT LEAST UNTIL WE HEAR MORE ABOUT WHAT SORT
OF FLOODING MAY HAVE TAKEN PLACE THERE. THUNDERSTORMS APPEAR TO BE
GRADUALLY WINDING DOWN AS THAT SHORTWAVE HEADS EAST...BUT MOISTURE
PLUS INSOLATION PLUS LOWERING HEIGHTS MEANS THAT CONVECTION SHOULD
DEVELOP WITH DAYTIME HEATING LATER ON ACROSS MUCH OF THE AREA.
MOST CONCENTRATED AREAS SHOULD BE THE EAST WHERE PW'S WILL BE
HIGHEST...BUT MARGINAL PW'S PLUS CYCLONIC CURVATURE UNDER THE
LOW'S INFLUENCE AND VORT MAXES FLOATING AROUND SHOULD GET A FEW
STORMS GOING TO THE WEST AS WELL. HIGHS SHOULD DROP A FEW DEGREES
WITH SLIGHTLY COOLER AIR ALOFT BUT STILL RATHER WARM.

TOMORROW THE LOW SINKS TO OUR SOUTH AND AN EXTENDED TROUGH TO OUR
NORTH BEGINS TO INFLUENCE US WITH WESTERLY WINDS. THIS WILL START
TO DIMINISH THE MOISTURE AND WHILE STORMS ARE AGAIN
EXPECTED...COVERAGE SHOULD DIMINISH. TEMPERATURES WILL PROBABLY
DROP A BIT MORE ONCE AGAIN AS THE AIR COOLS A BIT MORE ALOFT BUT
STILL OK FOR AUGUST. RCM

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE ALL
HINTING AT SOME KIND OF TROUGH OVER THE REGION WEDNESDAY NIGHT
INTO THURSDAY. HAVE KEPT MAINLY ISOLATED SHOWERS AND THUNDERSTORMS
OVER THE EASTERN PORTIONS OF THE FORECAST AREA. THROUGH THE NEXT
SEVERAL DAYS...NORTHERN NEVADA WILL SIT AT THE BASE OF THE TROUGH.
AFTERNOONS WILL GENERALLY BE DRY...WITH JUST ISOLATED ACTIVITY
ALONG THE BORDER WITH UTAH AND SOUTHWEST IDAHO. AFTER SATURDAY
MODEL SOLUTIONS BEGIN TO DIVERGE ON MANY OF THE MINOR FEATURES.
HAVE KEPT FORECAST UNCHANGED FOR THIS TIME FRAME. TEMPERATURES
DURING THE LONG TERM WILL BE AT OR JUST BELOW NORMAL LEVELS.

AVIATION...EXPECT VFR CONDITIONS THROUGH THE NEXT 24 HOURS.
ISOLD -TSRA POSSIBLE AT KEKO AND KELY. PROBABILITY FOR TS AT KWMC
IS BELOW 10 PERCENT...SO WILL GO WITH VCTS THROUGH THE AFTERNOON.
CONVECTIVE WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH ANY STORM.

FIRE WEATHER...LIGHTNING FROM THUNDERSTORMS IS THE MAIN SHORT
TERM CONCERN. CERTAINLY RAINS WILL PROBABLY BE WETTING OVER
EASTERN AREAS WHERE PW'S ARE NEAR OR ABOVE 1 INCH...AND IN FACT AS
OF THIS WRITING AREAS OF SOUTHEASTERN WHITE PINE COUNTY HAVE
ALREADY RECEIVED AN INCH AND A HALF OF RAIN. FURTHER WEST
HOWEVER...PW'S STAY MUCH LOWER...CLOSER TO A HALF INCH...SO WHILE
STORM MOTION WILL NOT BE TOO FAST...SOME DRY LIGHTNING SHOULD BE
EXPECTED. HOPEFULLY THE RECENT BOUT OF WET WEATHER DURING THE
FIRST HALF OF AUGUST WILL MAKE FUELS LESS EAGER TO IGNITE.
THUNDERSTORM COVERAGE WILL START TO DECLINE WEDNESDAY AND SHOULD
BE NOTICEABLY LOWER THURSDAY. AS A TROUGH DIGS IN FROM THE NORTH
LATER IN THE WEEK...WINDS MAY BECOME A CONCERN...BUT STILL SOME
TIME TO WATCH THAT. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&

87/93/86

In the hours before

Special weather statement, Aug 19, 1:09 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
109 PM PDT TUE AUG 19 2014

NVZ035-037-192045-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
109 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 145 PM PDT...

AT 108 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUREKA...NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...
  EUREKA AIRPORT...
  PINTO SUMMIT...
  U.S. HIGHWAY 50 NEAR EUREKA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3969 11584 3947 11565 3937 11604 3952 11616
TIME...MOT...LOC 2008Z 252DEG 17KT 3949 11596

TURNER
Special weather statement, Aug 19, 1:57 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT TUE AUG 19 2014

NVZ031-192145-
NORTHERN ELKO COUNTY NV-
157 PM PDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 245 PM
PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES EAST OF TUSCARORA...MOVING SOUTHEAST AT
5 MPH. THIS STORM IS EXPECTED TO CROSS MOUNTAIN CITY HIGHWAY JUST
NORTH OF THE JUNCTION OF 226.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...WITH BRIEF MODERATE TO HEAVY RAINS
POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4125 11565 4112 11584 4126 11592 4132 11584
TIME...MOT...LOC 2055Z 325DEG 6KT 4127 11586

JR

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:18 PM PDTSpecial Weather StatementLKNEureka27 min
Aug 18, 8:41 PM PDTSpecial Weather StatementLKNWhite Pine64 min
Aug 18, 9:43 PM PDTSpecial Weather StatementLKNWhite Pine62 min
Aug 18, 9:44 PM PDTSpecial Weather StatementLKNWhite Pine61 min
Aug 18, 10:48 PM PDTSpecial Weather StatementLKNWhite Pine57 min
Aug 18, 11:28 PM PDTAreal Flood AdvisoryLKNWhite Pine10 hr
Aug 18, 11:47 PM PDTSpecial Weather StatementLKN58 min
Aug 19, 12:52 AM PDTSpecial Weather StatementLKNWhite Pine53 min
Aug 19, 1:46 AM PDTSpecial Weather StatementLKNWhite Pine59 min
Aug 19, 3:16 AM PDTFlash Flood WarningLKNWhite Pine6 hr
Aug 19, 3:23 AM PDTFlash Flood WarningLKNWhite Pine6 hr
Aug 19, 9:42 AM PDTAreal Flood AdvisoryLKNWhite Pine4 hr
Aug 19, 1:09 PM PDTSpecial Weather StatementLKN36 min
Aug 19, 1:57 PM PDTSpecial Weather StatementLKNElko48 min
Aug 19, 2:28 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye, White Pine3 hr
Aug 19, 2:30 PM PDTSpecial Weather StatementLKN45 min
Aug 19, 2:42 PM PDTSpecial Weather StatementLKN48 min
Aug 19, 2:53 PM PDTSevere Thunderstorm WarningLKNElko, White Pine37 min
Aug 19, 3:04 PM PDTSpecial Weather StatementLKNElko41 min
Aug 19, 3:27 PM PDTSpecial Weather StatementLKN48 min
Aug 19, 3:42 PM PDTSpecial Weather StatementLKN48 min
Aug 19, 3:48 PM PDTSpecial Weather StatementLKNElko42 min
Aug 19, 4:00 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 19, 4:00 PM PDTSpecial Weather StatementLKN45 min
Aug 19, 4:08 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 19, 4:09 PM PDTSevere Thunderstorm WarningLKNElko29 min
Aug 19, 4:19 PM PDTSevere Thunderstorm WarningLKNWhite Pine41 min
Aug 19, 4:31 PM PDTSpecial Weather StatementLKNElko44 min
Aug 19, 4:45 PM PDTSevere Thunderstorm WarningLKNWhite Pine45 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.